Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Jaw Pain
    avatar
    Janemarie55 posted:
    For the past 2 days I have been having really bad pain in my lower left jaw (right below the ear). I take Evista and a long time ago (1 year), I took Boniva and another Osteoporosis drug. I can't remember the name of that one. I think it began with an "A".Actenol I think. Anyway, could any of these medicines cause jaw pain? It's almost a piercing pain that comes and goes. Soon I will have the once a year, Reclast, so I want to be sure this is not related.
    Reply
     
    avatar
    Louise_WebMD_Staff responded:
    You should make an appointment with your dentist today to rule out common causes of jaw pain.
     
    avatar
    phototaker responded:
    Absolutely CHECK THAT OUT, BEFORE you get reclast. There have been problems with taking osteoporosis drugs and jaw problems, just look on the net. I read about that 1 1/2 years ago when I was researching Fosamax. It's not in too many people, but there are some people who had major problems. It also may just be something as simple as TMJ. It's better to check it out with your dentist right away.
     
    avatar
    NATIONAL OSTEOPOROSIS FOUNDATION
    Michael Lewiecki, MD, FACP, FACE responded:
    There are many possible causes for the type of jaw pain you describe, including "TMJ Syndrome"- an inflammation of the jaw joint. I suggest you see your dentist or healthcare provider for evaluation.
     
    avatar
    Louisa2006 responded:
    Yes, taking an osteoporosis drug sure can cause jaw pain. I experienced this a few years ago after taking Rocaltrol for a number of years and then once a week Fosamax. At first I thought that the sharp pain in my jaw, that came and went from various parts of my jaw at seemingly random times, was caused by dental problems. The pain was strong enough to need pain killers at times. I went to the dentist on a few occasions only to be told that there was no problem that the dentist could identify, either with my teeth or with TMJ. Eventually, I heard about osteonecrosis of the jaw as a side-effect of Fosamax. I immediately stopped taking that drug and within a week or two the number of jaw pain attacks lessened. It took about two months for the pain to go away completely. Now, some years later, I get the jaw pain very, very occasionally, but it is very minor compared to what it was. I can only assume that what I get now is a result of the damage that was done when I took the Fosamax. Hope my story helps you make decisions about your future treatment.


    Helpful Tips

    Stretching and Swimming
    low impact and have found to be the two best activities for overall fitness More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website